Arkansas, 2011

Tornado and Hail in Arkansas, April 23, 2011

April 23, 2011 · NWS LZK · 3 events in 2 counties and zones

A stationary front was located across the northern part of Arkansas on the evening of the 23rd. As low pressure aloft approached from the west, severe storms erupted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A stationary front was located across the northern part of Arkansas on the evening of the 23rd. As low pressure aloft approached from the west, severe storms erupted. One of the storms, located along the front, spawned a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 5:47 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 23, 5:47 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
647 AM CDT SAT APR 23 2011

.AVIATION...
A FRONT REMAINS STATIONARY NEAR THE MISSOURI BORDER. SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE ALONG AND NORTH OF THE FRONT.
INCLUDED THUNDERSTORMS IN THE NORTHERN TERMINALS AS THEY WILL HAVE
THE BEST CHANCES. MVFR CONDITIONS ARE EXPECTED IN THE NORTH TODAY.
GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE AREA.
CLOUDS SHOULD BREAK UP THIS AFTERNOON IN CENTRAL AND SOUTH
SECTIONS...AND SOUTH WINDS WILL AGAIN BE GUSTY TODAY. RAIN
CHANCES WILL CONTINUE IN THE NORTH TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 525 AM CDT SAT APR 23 2011/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
A FRONT WILL REMAIN NEARLY STATIONARY ALONG THE ARKANSAS AND MISSOURI
BORDER THROUGH THE WEEKEND. THE FRONT WILL BE A FOCUS FOR SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS AND AREAS OF HEAVY RAIN IN
NORTHERN/WESTERN SECTIONS OF THE STATE. PRECIPITATION COULD BECOME
EXCESSIVE...AND ISSUED A FLASH FLOOD WATCH FOR AREAS NORTH/WEST
OF CLARKSVILLE...MOUNTAIN VIEW AND CAVE CITY. IN ADDITION TO THE
POTENTIAL FOR HEAVY RAIN...THERE COULD ALSO BE SOME SEVERE WEATHER
AS WELL.

LATE IN THE WEEKEND/EARLY NEXT WEEK...A STORM SYSTEM WILL FORM
ALONG THE FRONT...AND WILL DRAG THE FRONT INTO ARKANSAS. SHOWERS
AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE
REGION...AND THE FLASH FLOOD WATCH WILL LIKELY BE EXTENDED AND
EXPANDED TO INCLUDE MORE COUNTIES. SEVERE STORMS WILL ALSO BE
LIKELY IN THE MONDAY/TUESDAY TIME FRAME.

IN THE END...THIS COULD BECOME A MAJOR FLASH FLOOD/SEVERE WEATHER
EVENT...AND THIS WILL PROBABLY EVOLVE INTO MINOR/MODERATE RIVER
FLOODING IN PORTIONS OF THE WHITE RIVER BASIN.

RAINFALL AMOUNTS THROUGH TUESDAY COULD EXCEED SIX INCHES IN THE
NORTHERN COUNTIES...WITH THREE TO FIVE INCHES IN CENTRAL SECTIONS
AND TWO OR THREE INCHES ACROSS THE SOUTH.

ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH MUCH OF THE
PERIOD...WITH MORE SEASONAL READINGS TOWARD THE END OF THE PERIOD
AS THE FRONT TO THE NORTH DROPS INTO THE STATE.

LONG TERM...WEDNESDAY THROUGH FRIDAY
A DEEP UPPER TROUGH WILL BE ACROSS THE NATIONS MID SECTION TO BEGIN
THE LONG TERM PERIOD. THIS UPPER TROUGH WILL MOVE THROUGH ARKANSAS
WEDNESDAY AFTERNOON AND NIGHT. THE UPPER LOW TRACKS THROUGH THE
GREAT LAKES THURSDAY AS AN UPPER RIDGE BUILDS OVER THE PLAINS. THE
RIDGE WILL MOVE EAST ON FRIDAY.

A COLD FRONT WILL BE MOVING THROUGH ARKANSAS WEDNESDAY WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS. THE FRONT WILL BE SLOW TO MOVE
THROUGH BUT SHOULD EXIT THE STATE BY WEDNESDAY NIGHT. THE
PRECIPITATION WILL MOVE OUT OF EAST ARKANSAS WEDNESDAY NIGHT AND
HIGH PRESSURE WILL BUILD INTO THE AREA. NORTHWEST WINDS WILL BRING
IN COOLER AND DRIER AIR BEHIND THE FRONT...AND DRY WEATHER IS
EXPECTED FOR THURSDAY AND FRIDAY WITH HIGH PRESSURE DOMINATING. NEAR
TO SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     79  63  78  65 /  50  30  40  40
CAMDEN AR         85  66  83  68 /  10  10  10  20
HARRISON AR       74  58  71  62 /  60  70  70  80
HOT SPRINGS AR    82  67  81  67 /  20  20  20  30
LITTLE ROCK   AR  83  65  82  66 /  20  20  20  30
MONTICELLO AR     85  67  86  68 /  10  10  10  20
MOUNT IDA AR      81  65  79  67 /  30  30  30  40
MOUNTAIN HOME AR  76  60  72  63 /  60  70  70  80
NEWPORT AR        81  64  79  66 /  30  20  30  30
PINE BLUFF AR     84  65  85  67 /  10  10  10  20
RUSSELLVILLE AR   79  62  80  65 /  40  30  40  50
SEARCY AR         81  63  81  66 /  30  20  20  30
STUTTGART AR      83  65  82  67 /  20  10  10  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BAXTER-BOONE-FULTON-
IZARD-JOHNSON-MARION-NEWTON-SEARCY-SHARP-STONE.

&&

AVIATION...51
Hazardous weather outlook, Apr 23, 4:00 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT APR 23 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT IN
NORTHWEST ARKANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MAINLY THE NORTHWEST TWO THIRDS OF ARKANSAS. THE MAIN THREATS
TO BE EXPECTED WOULD BE LARGE HAIL AND DAMAGING WINDS. THIS WOULD
MAINLY BE NORTH OF A LINE FROM TEXARKANA TO BRINKLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL RAIN CHANCES ARE EXPECTED FOR SUNDAY CENTRAL AND SOUTH...BUT
WILL BE LIKELY IN THE NORTH AND NORTHWEST. SHOWERS AND THUNDERSTORMS
ARE EXPECTED MONDAY THROUGH WEDNESDAY AS A SLOW MOVING COLD FRONT
MOVES THROUGH OKLAHOMA AND ARKANSAS. THIS COULD BRING SIGNIFICANT
AND WIDESPREAD STRONG TO SEVERE THUNDERSTORMS TO THE STATE. THIS
SCENARIO BEARS MONITORING OVER THE NEXT SEVERAL DAYS.

WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
PORTIONS OF THE STATE OVER THE NEXT SEVERAL DAYS...THE THREAT FOR
FLASH FLOODING AND RIVER FLOODING WILL INCREASE OVER TIME. A FLASH
FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH MONDAY MORNING.
THE AREAS WITH THE GREATEST THREAT FOR HEAVY RAINFALL OVER THE NEXT
SEVERAL DAYS WILL BE ACROSS THE NORTHERN THIRD OF THE STATE NEAR A
FRONTAL BOUNDARY LINGERING IN THE VICINITY OF THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Apr 23, 7:18 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 AM CDT SAT APR 23 2011

ARZ003-004-012-231420-
BOONE AR-MARION AR-NEWTON AR-
818 AM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
NORTHWESTERN NEWTON AND BOONE COUNTIES UNTIL 915 AM CDT...

AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAK GROVE TO 5
MILES SOUTHWEST OF GREEN FOREST TO 8 MILES NORTHEAST OF HUNTSVILLE TO
8 MILES EAST OF ELKINS...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  LOST VALLEY SP...     HARRISON...           WININGTON...
  WILLIS...             VALLEY SPRINGS...     SELF...
  ROBERSON HOLLOW...    RED BANK...           PRUITT...
  OMAHA...              OLVEY...              MYRTLE...
  LEAD HILL...          JASPER...             ERBIE...
  DIAMOND CITY...       CRAWFORD...           CLARK HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3649 9278 3633 9280 3621 9287 3599 9312
      3598 9345 3608 9344 3609 9348 3612 9348
      3613 9347 3614 9330 3649 9331
TIME...MOT...LOC 1318Z 265DEG 28KT 3644 9342 3629 9346
          3616 9360 3602 9386

44
Special weather statement, Apr 23, 8:08 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
908 AM CDT SAT APR 23 2011

ARZ003>005-012-013-231510-
BAXTER AR-BOONE AR-MARION AR-NEWTON AR-SEARCY AR-
908 AM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAXTER...MARION...
NORTHERN NEWTON...NORTHWESTERN SEARCY AND SOUTHEASTERN BOONE COUNTIES
UNTIL 1015 AM CDT...

AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TUCKER HOLLOW PARK
TO 3 MILES SOUTHWEST OF BERGMAN TO 3 MILES EAST OF HILL TOP TO NEAR
UPPER BUFFALO WILDERNESS AREA...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  YELLVILLE...          MOUNTAIN HOME...      LOST VALLEY SP...
  HARRISON...           WININGTON...          WILLIS...
  WESTERN GROVE...      VALLEY SPRINGS...
  UPPER BUFFALO WILDERNESS AREA...            SAINT JOE...
  RUSH...               PYATT...              PRUITT...
  PRICE PLACE...        POINT PETER...        PIERCETOWN...
  OZARK ISLE...         OLVEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3649 9233 3623 9239 3610 9250 3584 9286
      3591 9351 3604 9340 3629 9311 3650 9307
TIME...MOT...LOC 1408Z 274DEG 25KT 3648 9298 3629 9302
          3613 9318 3594 9344

44
Special weather statement, Apr 23, 8:25 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
925 AM CDT SAT APR 23 2011

ARZ012-013-021-022-231510-
JOHNSON AR-NEWTON AR-POPE AR-SEARCY AR-
925 AM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...NORTHERN POPE...
SOUTHERN NEWTON AND SOUTHWESTERN SEARCY COUNTIES UNTIL 1015 AM CDT...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RYKER TO 5
MILES NORTHEAST OF WOLF PEN REC AREA TO 4 MILES WEST OF WHITE OAK...
AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SAND GAP...           WOODLAND...           WITTS SPRING...
  WALNUT...             SOLO...               SMYRNA...
  ROSETTA...            MOORE...
  MINERAL SPGS REC AREA...                    LUDWIG LAKE...
  HORSEHEAD LAKE...     DILLEN...             DEVILS KNOB...
  BERTHA...             YALE...               TILLY...
  SWAIN...              SIMPSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3585 9284 3565 9282 3547 9299 3553 9370
      3572 9370 3577 9365 3578 9352 3588 9353
      3592 9349
TIME...MOT...LOC 1425Z 277DEG 35KT 3588 9347 3575 9358
          3560 9373

44

The radar

The Western Arkansas radar (KSRX), 130 km away, was scanning. The volume nearest the first event began at 14:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Newton

When
April 23, 8:33 AM CST
Where
Newton County, 0.69 mi N of Gum Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.940, -93.170

Tornado, Newton

When
April 23, 6:59 PM CST to 7:54 PM CST
Where
Newton County, 3.15 mi N of Arbaugh to 1.82 mi NE of Mt Judea
Rating
EF1
Path length
28.02 mi
Path width
880 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.825, -93.526

This tornado exited Madison County south of Red Star and entered Newton County north of Arbaugh. In Newton County, hundreds of trees were blown down, with several of the trees falling on houses and vehicles. A number of outbuildings were damaged. A chicken house and a barn were destroyed. The greatest amount of structural damage occurred just south of Wayton. Many power poles and power lines were blown down.

Funnel Cloud, Searcy

When
April 23, 8:20 PM CST
Where
Searcy County, Duff
Reported by
Law Enforcement
Coordinates
36.000, -92.770

A funnel cloud was sighted near Duff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300029, 286088, 300032.